Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Jackson, KY

August 31, 2020Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 31, 2020, 3:56 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 3:56 PM EDT (19:56 UTC)
Expired
Aug 31, 2020, 6:33 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS53 KJKL 311956
FFWJKL
KYC011-173-312300-
/O.NEW.KJKL.FF.W.0032.200831T1956Z-200831T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
356 PM EDT Mon Aug 31 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Montgomery County in east central Kentucky...
  Central Bath County in east central Kentucky...

* Until 700 PM EDT.

* At 356 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Mount Sterling, Owingsville, Ewington, Kendall Springs, Stepstone
  and Bourbon Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KAS
2 follow-up statements
293 
WGUS73 KJKL 312058
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
458 PM EDT Mon Aug 31 2020

KYC011-173-312300-
/O.CON.KJKL.FF.W.0032.000000T0000Z-200831T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-
458 PM EDT Mon Aug 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHEASTERN MONTGOMERY AND CENTRAL BATH COUNTIES...

At 457 PM EDT, Doppler radar indicated heavy rain falling across the
warned area.  Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Mount Sterling, Owingsville, Ewington, Kendall Springs, Stepstone and
Bourbon Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393

FLASH FLOOD...RADAR INDICATED

$$

KAS
007 
WGUS73 KJKL 312233
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
633 PM EDT Mon Aug 31 2020

KYC011-173-312242-
/O.CAN.KJKL.FF.W.0032.000000T0000Z-200831T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-
633 PM EDT Mon Aug 31 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MONTGOMERY AND CENTRAL
BATH COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3816 8372 3810 8371 3807 8395 3812 8393

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:52 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 2:52 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
252 PM EDT Mon Aug 31 2020

.UPDATE...
Issued at 252 PM EDT MON AUG 31 2020

Another round of showers with some embedded lightning continues to
develop across the Commonwealth, extending east into the Bluegrass
and Lake Cumberland regions. This trend will continue into this
evening as shortwave energy approaches the lower Ohio Valley.

UPDATE Issued at 822 AM EDT MON AUG 31 2020

A band of showers and thunderstorms with locally heavy rain
continues to move east northeast across the northern portions of
the area. Pops were updated based on recent radar trends with the
main difference to lower pops in the south.

UPDATE Issued at 650 AM EDT MON AUG 31 2020

Hourly grids were freshened up based on recent radar and short
term convective allowing model trends that supported cutting back
pops in the south generally along or south of KY 80 and the Hal
Rogers Parkway. Showers and some embedded thunderstorms have
produced a radar estimated 1 to 2 inches over portions of
Rockcastle County. The greatest coverage of showers and storms
over the next few hours should be generally from near and south of
I 64 to a line from nears Somerset to London to Jackson to
Prestonsburg. Locally heavy rain will remain possible as an
additional round of showers and thunderstorms to the west moves
east toward the I 75 corridor.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 450 AM EDT MON AUG 31 2020

Early this morning, an upper level ridge extended from the Gulf of
Mexico into the Rio Grande Valley with another ridge across the
eastern Pacific. An upper level trough continues to move on off
into the Atlantic with westerly flow from the Plains to the
eastern seaboard. An upper level ridge was north of the area over
the Great Lakes while an upper level low was moving from
Saskatchewan into Manitoba with a shortwave trough extending
south into the Northern and Central Plains. Further west, a
shortwave trough was moving into the Pacific northwest. Within
the westerly flow across much of the eastern Conus, a shortwave
trough was moving across eastern KY at this time and nearing the
WV border. Another shortwave trough was upstream over IL/IN south
into western KY and the TN Valley. At the surface, a warm front
was working north across the southern counties to the east of a
sfc area of low pressure over far western KY. Areas of showers and
a few embedded thunderstorms continue moving across the area with
some of the heavier rain falling across the southeastern portions
of the area, across central KY and across areas nearer to the OH
River from northern KY east. The airmass across the region is
quite moist with PW generally in the 1.75 to 2 inch range.

Today, the first shortwave should depart into the central
Appalachians early today with the next shortwave moving across the
lower OH Valley and into the middle OH Valley by evening. At the
same time, the shortwave trough initially extending into the
northern Plains will move into the Great Lakes and gradually
shear on out to the north and east tonight. Further to the west
the shortwave trough currently working into the Pacific northwest
and northern Rockies vicinity should reach the Northern Plains to
central Rockies vicinity by late tonight. Meanwhile, the sfc wave
of low pressure should track into northern KY today and to the
northeast of the area tonight. Further northwest, a cold front
associated with the shortwave trough moving into the Great Lakes
will begin to approach the OH Valley late today, however, this
front will begin to stall out as a wave of low pressure moves
along it and into the Great Lakes and height rises occur across
portions of the southeast and Appalachian region. This scenario
will put the region in the warm sector tonight.

On Tuesday, initial upper level height rises are expected from
the southeast into the Appalachian region though the change in
upper level heights will be more neutral on Tuesday afternoon and
early evening. A weak shortwave should pass northwest of the area
as the next upper level trough nears the Great Lakes to central
and southern Plains region. The main baroclinic zone will remain
west and northwest of the area. Southwest flow should maintain a
moist airmass across the region with dewpoints anticipated to be
mainly in the low 70s with PW increasing late in the period again
after brief relative min that should occur tonight to earlier in
the day on Tuesday. Temperatures peaking in the mid to in some
cases lower 80s in many areas should lead to marginal to perhaps
moderate instability.

As for chances of convection, the areas of convection mentioned
earlier should continue to move to the east and northeast this
morning. A relative lull may occur toward midday though as the
next shortwave approaches and sfc wave moves into central KY some
redevelopment is anticipated during the afternoon to early
evening. Convection should diminish this evening as the warm front
lifts north and east of the area and the shortwave begins to
depart. The overnight hours should be dry under upper level height
rises behind the departing shortwave. Neutral height falls and
warm air near 700 mb should limit coverage, but it now appears
that at least isolated convection should develop by late afternoon
to early evening on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 542 AM EDT MON AUG 31 2020

Stagnant, muggy and unsettled weather will continue through
Thursday night. Thereafter, a more progressive and cooler early
autumn pattern takes hold of our weather starting with a cold
front on Friday. The models are generally in broad agreement
through the period, although minor timing differences remain. The
extended period begins 00z Wednesday with a large upper level
trough dominating central Canada and north central US while
ridging prevails along the West Coast and over the Atlantic
Seaboard/Southeast US. A weakening cutoff low will also be
situated near the Four Corners region while the flow around the
parent upper level trough shears away the circulation’s energy.
At the surface, low pressure is situated over the Hudson Bay with
a slow-moving frontal boundary arcing S-SW across the Great Lakes
and Ozarks to near the TX/OK Panhandles. The the cutoff low's
energy will stream along this baroclinic zone initiating multiple
waves of low pressure through Thursday. A potent shortwave finally
rotates through the parent trough Thursday night-Friday sweeping
a more substantial cold front through the region. Dry and cool
Canadian high pressure follows the front Friday night-Saturday
night while strengthening ridging over the southern half of the US
supports height rises aloft and a pronounced mid-level subsidence
inversion. Southwest return flow quickly develops again on Sunday
ahead of another shortwave and surface cold front early next
week.

In terms of sensible weather, the multiple waves passing along
the nearby baroclinic zone will produce rounds of showers and
storms from Tuesday night-Thursday night. There is certainly some
potential for cell training given deep layer winds nearly parallel
to the front. Additionally, efficient rain processes should
prevail as warm cloud layer depths increase to over 12,000 feet, PWATs
surge to 2.0 + inches and integrated vapor transport, IVT, (as
per the ENS and NAEFS) exceeds the 90th percentile relative to
climatology. This will likely result in an axis of heavier
rainfall setting up near or north of the I-64 corridor in eastern
Kentucky, as per the latest model suite. This developing situation
will need to monitored for potential hydro issues as the event
draws nigh. The clouds and rain along this precip axis will also
suppress high temperatures to low 80s at best Wednesday and
Thursday afternoons over the Bluegrass region. Less cloud cover is
expected to the south allowing for greater diurnal
destabilization and warmer high temps reaching the mid 80s both
days. The 06z NAM12 depicts daytime MLCAPE values exceeding 2,000
J/kg over portions of SE KY both afternoons while bulk shear
approaches 25-35 knots, potentially setting the stage for a few
strong storms. Night lows are expected be within a few degrees of
70 through Thursday night.

The much-awaited cold front quickly tracks across the area on
Friday, with the ECWMF featuring a slight faster passage relative
the the GFS and Canadian. A blend of the solutions shows the front
pushing through northern Kentucky with relatively little fanfare
during the morning hours but encounters increasing diurnal
destabilization as it pushes through Southeast Kentucky. The
latest GFS suggests MLCAPE values nearing 1000 J/kg while bulk
shear increases to 30-40 knots. Again this would be sufficient for
a few strong storms over southeast Kentucky. Much drier and cooler
air surges in from the north behind the front, dropping PWATS
under an inch and 850 temps down to 10-14 C by 18z Saturday. Dry
conditions are expected area-wide Saturday given the dry air mass
and the strong subsidence inversion capping the cumulus
development. Warmer temps and increasing humidity levels return on
Sunday as winds turn back to the southwest. High temps are
forecast to range from the upper 70s to mid 80s north-to-south on
Friday, cooling to the mid 70s to lower 80s on Saturday, then
warming back into the low to mid 80s for Sunday. Friday and
Saturday night’s lows should be refreshingly cool ranging
through the 50s to near 60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 252 PM EDT MON AUG 31 2020

Gradual improvement to VFR or high-end MVFR conditions has
generally taken place this afternoon, but still seeing a few
locales in the IFR realm. Beginning to see the next round of
showers and occasional storms develop out west and build east
into the eastern Kentucky airspace, likely bringing some localized
reductions back to MVFR/IFR or worse conditions at times. Look
for this to last through a good portion of this evening before
winding down into tonight. Some low stratus or fog looks to
become a concern tonight into Tuesday morning, with MVFR to IFR
fog affecting most locations during the 6Z to 14Z period. Winds
will average 5 knots or less through the period, though stronger
sustained winds and gusts will occur with any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...JP
LONG TERM...GEERTSON
AVIATION...GUSEMAN
Hazardous weather outlook, Aug 31, 4:11 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
411 AM EDT Mon Aug 31 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
411 AM EDT Mon Aug 31 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible through this evening. Areas
of fog are expected to develop tonight and become locally dense at
some locales.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times from Tuesday afternoon through
Friday and again Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:21 AM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle3 hr
Aug 31, 7:47 AM EDTAreal Flood AdvisoryJKLElliott, Rowan3 hr
Aug 31, 3:50 PM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr
Aug 31, 4:21 PM EDTAreal Flood AdvisoryJKLBath, Rowan2 hr
Aug 31, 4:36 PM EDTAreal Flood AdvisoryJKLPike3 hr
Aug 31, 5:49 PM EDTAreal Flood AdvisoryJKLPike116 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.